Types and causes of mouth problems
This page has information about the types and causes of mouth problems you may have if you have cancer. You can find information on
You may have mouth problems because of your cancer or treatment. Mouth problems caused by treatment will usually go away within a few weeks of your treatment finishing. But some side effects can last longer.
The chance of developing mouth problems will depend on where your cancer is and what treatment you are having. Some people will get mouth problems during or after chemotherapy or biological therapy. It is particularly common to have mouth problems if you have high dose chemotherapy and a stem cell transplant. And most people who have radiotherapy to the head and neck will develop problems with their mouth.
Mouth problems are often mild but can sometimes become serious and affect your daily life. They can make eating, talking and swallowing very difficult. If you can’t eat comfortably it can reduce your appetite and you may have weight loss.
Below is information about the most common mouth problems that people with cancer may have.
Chemotherapy, biological therapies, and radiotherapy work by killing cancer cells or stopping them from growing, but they usually damage some healthy cells too. The cells that line your mouth are very sensitive to damage from cancer treatments. Some treatments may make the lining of your mouth become inflamed and sore. This is called mucositis. Some drugs can also cause mouth ulcers, which are small sores in the moist tissues inside the mouth. Although they are small the ulcers can be extremely painful.
These cancer drugs are particularly likely to cause mouth ulcers
- Fluorouracil (5FU)
- Docetaxel (Taxotere)
- Capecitabine (Xeloda)
- Alemtuzumab (Mabcampath)
- Cetuximab (Erbitux)
- Erlotinib (Tarceva)
- Sunitinib (Sutent)
You can also get mouth ulcers if you are run down or not eating properly. Doctors use several different ways to try to stop mouth ulcers and infections developing after chemotherapy and radiotherapy. A 2011 Cochrane review found that some of these may help to prevent or reduce the severity of mouth ulcers caused by cancer treatment. These include using antibiotic pastes or pastilles and sucking ice chips before or during chemotherapy treatment. You can read this review on helping to prevent mouth ulcers in the Cochrane Library. It was written for researchers and specialists so is not in plain English.
A dry mouth is called xerostomia (pronounced zero-stow-mee-a). Your mouth may also become sore.
Dry mouth may be caused by
- Radiotherapy to the head or neck
- Drug side effects
- Breathing through your mouth
- Not eating or drinking enough
Radiotherapy to the head and neck can damage your salivary glands and cause a dry mouth. This may gradually improve in the months following your treatment. But sometimes it can be permanent. You can do several things to help with a dry mouth but it can still be hard to come to terms with.
Some drugs cause a dry mouth as a side effect. For example, painkillers such as morphine, medicines used to treat high blood pressure, some drugs for depression (anti depressants), and some antisickness drugs.
If you breathe through your mouth or are breathless your mouth can become dry and sore. Oxygen through a facemask can be particularly drying to the moist tissues inside the mouth. You may be breathless because you have lung cancer or another type of cancer that has spread to your lungs. Or it may be because you have fluid on the lung (a pleural effusion).
Not eating or drinking is one of the main causes of a dry, sore mouth in people with advanced cancer. You are particularly likely to have problems if you aren't drinking enough and you are breathless. Your lips may become dry and chapped. Your mouth can become so dry that the lining inside cracks, which is very painful. The best way to avoid this is regular mouth care. When people are very ill and either sleeping all the time or semi conscious, they need to have their mouths cleaned and moistened at least every two hours.
Dehydration means you don't have enough fluid in your body. If you are dehydrated, your skin, nose and mouth will all be very dry. You may be dehydrated because you aren't taking enough fluid in. Or you may be losing too much fluid because you are being sick (vomiting), have bad diarrhoea or are passing a lot of urine. Being sick a lot can cause dehydration and so make your mouth very dry. It can also leave a bad taste in your mouth. The stomach acid in vomit can damage your teeth and make your mouth feel dry and uncomfortable.
Dehydration can be dangerous because the chemical balance in your body can become upset. Do tell your doctor immediately if you have severe vomiting or diarrhoea for more than 48 hours. If you are taking drugs to help you lose fluid (diuretics), there is a risk that they may work too well and so cause dehydration. Contact your doctor or nurse if you are worried that this may be happening to you.
Radiotherapy and some cancer drugs may affect your taste buds. You may notice changes in the way your food tastes. Some people say their food has a metallic, bitter or salty taste. Others say that all foods taste the same.
With chemotherapy or biological therapies, taste changes are often temporary. The drugs most likely to cause these problems include
- Dacarbazine (DTIC)
- Doxorubicin (Adriamycin)
- 5 fluorouracil (5FU)
- Paclitaxel (Taxol)
With radiotherapy to some parts of the head and neck these side effects can be longer lasting and sometimes permanent. Before you start your treatment ask your doctor if it is likely to affect your taste. There are some tips on coping with taste changes in this section of our website.
Having radiotherapy to your mouth means you are more likely to get tooth decay. Sometimes you need to have teeth removed before you have treatment, particularly teeth that are not healthy. So your radiotherapy specialist may arrange a dental appointment for you before you have your cancer treatment.
If you wear dentures, they are likely to be a bit uncomfortable if your mouth is sore. Do ask your dentist's advice. It isn't a good idea to leave dentures out for long periods. If you do, your gums can change shape and they may no longer fit.
Bad breath is called halitosis. Most people have bad breath at some time or other. But cancer and treatment may make it worse. Bad breath can be caused by
- A cancer in your mouth, cancer of the voice box (larynx), cancer of the food pipe (oesophagus) or stomach cancer
- A dry mouth
- Unclean dentures
- Bits of food trapped in the mouth and teeth
- Not eating for long periods of time
- Nose and sinus infections
- Gum disease
- Lung infections (rare)
- Kidney failure (rare)
- Liver failure (rare)
There is information about preventing bad breath in this section.
A cancer in your mouth or throat may cause problems with swallowing. Treatment can sometimes make things worse for a while. Some people have to have tube feeding for a time during radiotherapy for oesophageal cancer or head and neck cancer because swelling in the throat can get worse before it gets better. Many people also have tube feeding after surgery for cancer of the voice box (larynx). If you can't swallow, you will need to have very regular mouth care - at least every two hours.
People with cancer get mouth infections for a variety of reasons. The mouth ulcers you sometimes get with chemotherapy or biological therapies can become infected. People with advanced cancer, or who are very run down from treatment, often get an infection in the mouth called thrush. Thrush makes white patches develop. The skin underneath can be very red and sore.
If possible, prevention is better than cure. If you do get a mouth infection, you must continue your regular mouth care and use all the medicines you’ve been given, such as mouthwashes and lozenges. Anti fungal drugs can also help to prevent thrush infection in the mouth. A review of treatment in 2009 found that anti fungal drugs that are taken up by the body work well. These include miconazole and fluconazole, but there are several others.
You can read this review of oral thrush prevention in the Cochrane Library. It was written for researchers and specialists so is not in plain English.
This is sometimes called excessive salivation. It isn't a very common problem. But it can be uncomfortable and some people find it embarrassing. It can be caused by
- A painful mouth
- Drug side effects
- Mouth cancer
- Surgery to remove the jaw bone
- Swallowing difficulties
- A change in your saliva after radiotherapy
Having too much saliva may be even harder to cope with if you have difficulty swallowing. Your doctor may refer you to a speech and language therapist if you have swallowing difficulties. Your doctor can also review the drugs you are taking. And they may be able to prescribe a drug to reduce how much saliva you make.
Rated 5 out of 5 based on 10 votes
Question about cancer? Contact our information nurse team